Hail, Caddo
- When
- April 9, 3:02 PM CST
- Where
- Caddo County, Hinton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.470, -98.360
Numerous thunderstorms developed along a cold front as it moved across central and eastern OK during the afternoon and evening hours of the 9th. Large to at times very large hail was reported with some of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Numerous thunderstorms developed along a cold front as it moved across central and eastern OK during the afternoon and evening hours of the 9th. Large to at times very large hail was reported with some of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 1:10 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
210 PM CDT Fri Apr 9 2021
...New SHORT TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 209 PM CDT Fri Apr 9 2021
Main focus was on the potential for storms/severe storms this
afternoon and evening.
Cold front has moved across portions of NW OK early this afternoon
and is expected to continue to move across the region the rest of
the afternoon into the evening. Meanwhile, low to mid 60s dewpoints
have moved into portions of the fa. Current thoughts are still that
storms will initiate somewhere in central/north central OK around 3-4
pm then develop southwest along the cold front as it moves into the
better moisture. Storms will then continue to develop as the front
moves southeast, eventually developing into a line of storms and
move out of the fa by around 9-10 pm. There is some question on how
far west the storms will develop but current thoughts are maybe just
a little west of I-35 (something like US Highway 81. Severe storms
will be possible with CAPE around 2500 J/kg, shear, and steep lapse
rates. Large hail and damaging wind gusts will be the main concerns.
In addition to the storms, strong gusty winds will occur behind the
cold front. In fact, wind gusts of 40-50 mph have already been
observed in parts of NW OK. The strongest winds are currently
expected to remain in parts of western OK and will continue with the
wind advisory as is. However, gusty winds are expected behind the
front everywhere and may be close to wind advisory criteria further
east so will need to continue to monitor obs/trends to see if may
need to expand the advisory.
After the storms and cold front exits the area around mid-evening,
the rest of the night and Saturday will be dry. Cooler air will move
into the fa behind the front with lows in the 30s in western parts
of OK tonight. Sunny skies and mild temperatures are expected
tomorrow.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 144 PM CDT Fri Apr 9 2021
On Sunday, high surface pressure moves off to the U.S. Deep South,
while a surface low settles in across the Southern High Plains with
a cold front pushing across the Central Plains, all resulting in a
brief return of warmer and breezy south winds across our area. With
a weak ridge building overhead, temperatures expected to be about 10
degrees warmer than average. The latest MEX runs trend cooler while
NBM keeps trending warmer, so adjusted the MaxT a little closer to
the MEX using the Superblend. Also adjusted the magnitude of the
afternoon winds a little bit higher than the NBM using the NAM. By
late Sunday into overnight, An upper low moving across the U.S.
Northern Plains is expected to push the cold front across our area,
resulting in breezy north winds overnight. However ahead of the
frontal passage, Sundays warm advection and a nocturnal low-level
jet expected to increase moisture in the lower levels. Weak
isentropic ascent just ahead of the frontal passage may result in
some light rain across our far southeast during the afternoon into
the evening, and continuing overnight with a nocturnal low-level
jet. With a couple hundred J/kg of MUCAPE cannot rule out an
elevated isolated storm. However, will keep the POPs very low due to
model inconsistencies.
From Tuesday through the rest of the week, models continue an omega
block configuration with the upper flow extending from the northern
Pacific Ocean to the U.S. West, of which the upper low across the
western U.S. will start controlling our upper flow pattern. Still
not expecting any strong return of southerly low-level moisture
advection, and will not see a surface boundary/cold front come back
through until Friday. As our flow aloft starts becoming more
southwesterly, we could see a series of weak shortwave disturbances
coming through from the trough, and interacting with mid to high
based moisture keeping POPs in the forecast every day. With much of
the instability next week near and south of the Red River through
Thursday, will only keep convection in the grids across our south,
with rain to the north. Medium-range models are fairly consistent
for precipitation on Wednesday through Friday, of which Friday is
when a cold front will come through, so will gradually increase POPs
from mid to late week. However, uncertainty due to model
inconsistencies for Tuesday will keep those POPs very low. As far
as temperatures after Sunday, increasing mid to high cloudiness
coming through the trough will keep our temperatures a little bit
cooler than average.
&&
.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Fri Apr 9 2021
MVFR ceilings at some sites this afternoon and tonight. Otherwise,
VFR conditions with some mid and high clouds. Cold front moving
across the area will shift winds to the N/NW and become gusty.
Wind speeds should decrease later this evening and overnight.
Thunderstorms will be possible at or near KPNC/KSWO/KOKC/KOUN this
afternoon. These storms could have strong variable winds and some
hail.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 42 67 45 79 / 10 0 0 0
Hobart OK 39 71 45 82 / 0 0 0 0
Wichita Falls TX 43 73 47 86 / 10 0 0 0
Gage OK 36 69 45 80 / 0 0 0 0
Ponca City OK 42 66 42 78 / 20 0 0 0
Durant OK 47 71 46 79 / 70 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 8 PM CDT this evening for OKZ004>006-009>011-
014>016-021-022-033>036.
TX...None.
&&
SHORT TERM...25
LONG TERM....68
AVIATION...25Hazardous Weather Outlook National Weather Service Norman OK 1142 AM CDT Fri Apr 9 2021 OKZ004>048-050>052-TXZ083>090-101645- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1142 AM CDT Fri Apr 9 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... Severe thunderstorms are possible this afternoon and evening, mainly from 3 to 9 PM. The best chance for severe storms will be across south central and southeastern Oklahoma, although conditions will be favorable as far north as the Kansas border east of Interstate 35. Large hail up to the size of baseballs and damaging wind gusts up to 80 mph are the main impacts. There is a low potential for tornadoes across extreme southeastern Oklahoma mainly from 5 to 9 PM. .Fire Weather... Near critical fire weather conditions are possible this afternoon across western Oklahoma and western north Texas. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across central, southern, and southeastern Oklahoma should prepare for severe weather operations between 3pm and 9pm today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... Thunderstorm chances return to the southern half of Oklahoma Tuesday through Thursday, although severe weather chances appear very low at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
321 PM CDT Fri Apr 9 2021
OKZ021-034-092045-
Beckham OK-Greer OK-
321 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR south central Beckham and
northwestern Greer Counties Until 345 PM CDT...
AT 313 PM CDT, a strong thunderstorm was located 10 miles southwest
of Delhi, moving southeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Locations impacted include...
Willow and Brinkman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3518 9979 3505 9945 3490 9954 3486 9965
3509 9988
TIME...MOT...LOC 2013Z 315DEG 23KT 3504 9976
MahaleSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
335 PM CDT Fri Apr 9 2021
OKZ016-022-092115-
Washita OK-Custer OK-
335 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR northern Washita and southeastern
Custer Counties Until 415 PM CDT...
AT 334 PM CDT, strong thunderstorms were along a line extending from
6 miles west of Arapaho to 4 miles southwest of Canute, moving east
at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Weatherford, Clinton, Cordell, Burns Flat, Arapaho, Dill City,
Canute, Corn, Bessie, Foss and Stafford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3540 9936 3561 9911 3558 9863 3554 9862
3534 9880 3520 9906 3529 9937
TIME...MOT...LOC 2034Z 288DEG 21KT 3557 9907 3537 9932
MahaleSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 339 PM CDT Fri Apr 9 2021 OKZ018-092115- Kingfisher OK- 339 PM CDT Fri Apr 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southern Kingfisher County Until 415 PM CDT... AT 338 PM CDT, a strong thunderstorm was located 4 miles northwest of Okarche, moving east at 25 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Locations impacted include... Kingfisher and Okarche. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3573 9769 3573 9817 3580 9814 3596 9776 TIME...MOT...LOC 2038Z 255DEG 22KT 3577 9805 Mahale
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM NON-TSTM WND GST 16 NNE FREEDOM 36.98N 99.00W
04/09/2021 M61 MPH WOODS OK MESONET
POST FRONTAL WIND
&&
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
349 PM CDT Fri Apr 9 2021
OKZ023-024-092115-
Canadian OK-Caddo OK-
349 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian and north
central Caddo Counties Until 415 PM CDT...
AT 346 PM CDT, a strong thunderstorm was located near Hinton, moving
east at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Hinton, Calumet, Bridgeport and Cedar Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3555 9845 3555 9832 3557 9831 3562 9806
3538 9802 3543 9850
TIME...MOT...LOC 2046Z 264DEG 21KT 3551 9837
MahaleSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 352 PM CDT Fri Apr 9 2021 OKZ034-036-092115- Greer OK-Jackson OK- 352 PM CDT Fri Apr 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Greer and northeastern Jackson Counties Until 415 PM CDT... AT 350 PM CDT, a strong thunderstorm was located near Mangum, moving southeast at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Locations impacted include... Mangum, Blair, Martha and Hester. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3483 9965 3493 9953 3475 9917 3464 9946 TIME...MOT...LOC 2050Z 315DEG 21KT 3485 9953 Mahale
The Norman radar (KTLX), 99 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
39 hail. Local standard time, as filed.
North side windows broken on multiple homes.
Accompanied by estimated 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954779, 954780, 954781, 954782, 954783, 954784, 954806, 954815, 954816, 954817, 954818, 954819, 954821, 954822, 954823, 954859, 954860, 954861, 954862, 954863, 954864, 954865, 954866, 954867, 954868, 954872, 954873, 954874, 954875, 954876, 954877, 954878, 954879, 954880, 954881, 954882, 954883, 954884, 954885.